Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 232, NWS Tallahassee, FL

July 17, 2016Brooks County, Colquitt County, Cook County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2016, 8:07 PM EDT for Brooks County, Colquitt County, Cook County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2016, 8:07 PM EDT (00:07 UTC)
Expired
Jul 17, 2016, 8:45 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brooks County, GA, Colquitt County, GA, Cook County, GA

The radar

The Moody AFB radar (KVAX), 60 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:30 PM EDTTSTM WND DMG1 Wnw Berlin, GAPOWER LINES DOWN ON HIGHWAY 133 SOUTH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS52 KTAE 180007
SVRTAE
GAC027-071-075-180045-
/O.NEW.KTAE.SV.W.0232.160718T0007Z-160718T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
807 PM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROOKS COUNTY IN GEORGIA...
  SOUTHWESTERN COOK COUNTY IN GEORGIA...
  SOUTHEASTERN COLQUITT COUNTY IN GEORGIA...

* UNTIL 845 PM EDT

* AT 805 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF ADEL...MOVING SOUTHWEST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BERLIN...REED BINGHAM STATE PARK AND GREGGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3117 8353 3104 8347 3092 8367 3110 8374
TIME...MOT...LOC 0005Z 055DEG 12KT 3107 8355 

HAIL...1.00IN
WIND...60MPH
 
$$

38-GODSEY
1 follow-up statement
883 
WWUS52 KTAE 180022
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
822 PM EDT SUN JUL 17 2016

GAC075-180032-
/O.CAN.KTAE.SV.W.0232.000000T0000Z-160718T0045Z/
COOK GA-
822 PM EDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COOK COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

&&

LAT...LON 3115 8354 3114 8356 3111 8356 3110 8357
      3109 8357 3108 8358 3107 8357 3106 8355
      3100 8356 3097 8369 3110 8374 3117 8354
TIME...MOT...LOC 0022Z 063DEG 15KT 3108 8361 

$$

GAC027-071-180045-
/O.CON.KTAE.SV.W.0232.000000T0000Z-160718T0045Z/
BROOKS GA-COLQUITT GA-
822 PM EDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES...

AT 822 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF PAVO...OR 11 MILES WEST OF ADEL...MOVING SOUTHWEST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BERLIN AND REED BINGHAM STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3115 8354 3114 8356 3111 8356 3110 8357
      3109 8357 3108 8358 3107 8357 3106 8355
      3100 8356 3097 8369 3110 8374 3117 8354
TIME...MOT...LOC 0022Z 063DEG 15KT 3108 8361 

HAIL...1.00IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:47 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 2:47 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
247 PM EDT SUN JUL 17 2016

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms are ongoing across the FL
Panhandle and Big Bend regions early this afternoon, and will
continue to expand northward through the rest of the afternoon and
early evening. Latest mesoanalysis from the SPC shows PWAT
values from 1.9-2.1" across our area, and combined with sea breeze
forcing and SBCAPE from 2500-4000 J/kg, will keep likely PoPs in
place across much of our area. A weak upper level shortwave may
maintain some convection across SW Georgia for a few hours this
evening, but otherwise expect most showers and storms to dissipate
by sunset. A few isolated storms may persist overnight offshore
and near the coast, but generally dry conditions will prevail
inland during this time. Lows will be in the low-mid 70s inland
and upper 70s along the coast.

.SHORT TERM [Monday Through Tuesday Night]...

Upper ridging will build west of the area on Monday into Tuesday
with north to northeast flow aloft. Scattered convection is
expected each day with PoPs mainly in the 40-50% range, which is
near the seasonal average. Highs are expected to be generally be
in the mid 90s away from the coast with heat indices maxing out in
the 100-105 range over most areas. Overnight lows are expected to
be in the mid 70s.

.LONG TERM [Wednesday Through Sunday]...

Upper ridging will continue west of the area through the extended
with north to northeast flow aloft. A few shortwaves in the flow
are expected to help to enhance convection across the area in
the mid to late week time frame. Highs will generally be in the
mid 90s with peak heat indices in the 100-105 range.

&&

.AVIATION...

[Through 18z Monday] Scattered showers and storms will continue to
expand in coverage this afternoon, starting out near TLH and ECP
and possibly impacting DHN, ABY, and VLD during the late afternoon
or early evening. With scattered coverage and uncertainty in exact
timing, will leave prevailing VFR in TAFs for now. Brief
reductions in visibility to MVFR/IFR could occur in heavier
showers and thunderstorms. Any remaining showers and storms will
dissipate this evening as instability decreases, and VFR
conditions are expected to prevail overnight and Monday morning.

&&

.MARINE...

Light winds, generally 10 knots or less, and seas 2 feet or less
will continue over the next week. Seas may reach up to 3 feet on
Monday and Tuesday, but this should be confined to the offshore
areas. Scattered showers and thunderstorms are expected with the
best chances in the overnight to mid morning hours.

&&

.FIRE WEATHER...

There are no fire weather concerns with relative humidity values
remaining well above critical thresholds.

&&

.HYDROLOGY...

While rain is expected each day, heavy rain will be isolated. Thus
localized flooding and ponding of water is possible, however
widespread flooding is not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  74  95  75 /  10  50  30  50  30
Panama City   78  88  78  89  78 /  20  50  20  50  30
Dothan        74  93  73  93  75 /  20  50  30  50  30
Albany        73  94  74  94  75 /  30  50  30  40  20
Valdosta      73  93  74  93  74 /  30  50  30  50  20
Cross City    73  95  73  95  74 /  30  40  20  40  20
Apalachicola  77  91  76  90  76 /  20  40  20  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Lahr
MARINE...DVD
FIRE WEATHER...Godsey
HYDROLOGY...Fieux

In the hours before

Local storm report, Jul 17, 4:34 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.46W
07/17/2016  M45 MPH          DALE               AL   ASOS

&&

DVD
Special weather statement, Jul 17, 5:01 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
401 PM CDT SUN JUL 17 2016

ALZ066-067-172145-
DALE AL-HENRY AL-
401 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR HENRY AND NORTHEASTERN DALE
COUNTIES UNTIL 445 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ABBEVILLE...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...OZARK...HEADLAND...NEWTON...NEWVILLE...HALEBURG...
SCOTTSBORO CROSSROADS...CAPPS...SKIPPERVILLE...PHILLIPS CROSSROADS...
SCREAMER...ARGUTA...GRABALL...DYKES CROSSROADS...DALE COUNTY LAKE...
BERTHA...LAWRENCEVILLE...WARD BRIDGE...
TUMBLETON AND BROWNS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3172 8513 3170 8513 3169 8511 3161 8508
      3136 8515 3136 8563 3162 8566 3162 8542
      3171 8542 3170 8522 3171 8521 3174 8521
      3177 8515
TIME...MOT...LOC 2100Z 184DEG 17KT 3151 8528

ADL
Local storm report, Jul 17, 5:10 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     3 SSW TAYLOR            31.13N 85.49W
07/17/2016                   GENEVA             AL   911 CALL CENTER

            TREE DOWN ON POWER LINE NEAR 1060 SHIVER ROAD

0415 PM     TSTM WND DMG     4 W TAYLOR              31.16N 85.54W
07/17/2016                   GENEVA             AL   911 CALL CENTER

            TREE DOWN NEAR 2192 NORTH COUNTY ROAD 49

&&

DVD
Special weather statement, Jul 17, 5:51 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
551 PM EDT SUN JUL 17 2016

FLZ029-034-172245-
LAFAYETTE FL-INLAND DIXIE FL-
551 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIXIE AND
SOUTHEASTERN LAFAYETTE COUNTIES IN THE FLORIDA BIG BEND UNTIL 645 PM
EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF ICHETUCKNEE SPRING TO NEAR TRENTON...AND MOVING
NORTHWEST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLETCHER SPRINGS...OLD TOWN...GUARANTO SPRINGS...FLETCHER...
HATCH BEND...GRADY AND FANNING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2972 8295 2972 8296 2970 8294 2970 8296
      2961 8297 2958 8295 2959 8294 2956 8295
      2970 8318 3009 8310 2999 8296 2996 8295
      2995 8292 2989 8292 2988 8288
TIME...MOT...LOC 2150Z 138DEG 19KT 2990 8286 2962 8291

38-GODSEY
Special weather statement, Jul 17, 6:16 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
616 PM EDT SUN JUL 17 2016

GAZ160-172300-
LOWNDES GA-
616 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY IN
SOUTHWESTERN GEORGIA UNTIL 700 PM EDT...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE PARK...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE PARK...DASHER...I-75 AT EXIT 11...I-75 AT EXIT 5...
TWIN LAKES AND CLYATTVILLE.

&&

LAT...LON 3063 8319 3063 8330 3064 8331 3064 8336
      3066 8336 3066 8338 3077 8333 3074 8315
TIME...MOT...LOC 2215Z 193DEG 5KT 3068 8329

38-GODSEY
Special weather statement, Jul 17, 7:53 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
753 PM EDT SUN JUL 17 2016

GAZ146-147-159-180045-
BROOKS GA-COLQUITT GA-COOK GA-
753 PM EDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROOKS...
SOUTHWESTERN COOK AND SOUTHEASTERN COLQUITT COUNTIES UNTIL 845 PM
EDT...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ADEL...MOVING SOUTHWEST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORVEN...BERLIN...PINE VALLEY...BARNEY...REED BINGHAM STATE PARK AND
GREGGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3103 8343 3103 8347 3100 8345 3092 8351
      3105 8371 3119 8355 3107 8340
TIME...MOT...LOC 2352Z 036DEG 5KT 3109 8352

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:35 PM EDTSpecial Weather StatementTAEColquitt40 min
Jul 18, 7:04 PM EDTSpecial Weather StatementTAECalhoun26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.